Montana, 2009

Hail and Damaging Wind in Montana, August 4, 2009

August 4, 2009 · NWS BYZ · 2 events in 2 counties and zones

Severe thunderstorms producing strong winds and large hail moved across portions of Southern Montana during the afternoon hours of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Severe thunderstorms producing strong winds and large hail moved across portions of Southern Montana during the afternoon hours of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 4, 1:59 PM MST, 18 minutes earlier.

Area forecast discussion, Aug 4, 1:59 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
259 PM MDT TUE AUG 4 2009

.SHORT TERM...VALID FOR WED AND THU...

TONIGHT...UNSTABLE NORTHWEST FLOW ALOFT WITH SEVERAL DISTURBANCES
MOVING THROUGH THIS EVENING. STATIONARY FRONT WAS LOCATED NEAR
BILLINGS AND STRETCHED SOUTHEAST THROUGH EKALAKA. DEW POINTS
POOLING INTO THE UPPER 40S TO LOWER 50S ALONG THE FRONTAL
BOUNDARY AND WILL TRIGGER ISOLATED THUNDERSTORMS THIS EVENING.
THUNDERSTORMS WILL BE DECREASING BY MIDNIGHT WITH SUBSIDENCE OVER
THE AREA DUE TOO BUILDING UPPER LEVEL RIDGE OF HIGH PRESSURE.

WEDNESDAY THROUGH THURSDAY NIGHT...WEATHER PATTERN BECOMING VERY
ACTIVE AS A DEEP TROUGH OVER THE WEST COAST BEGINS MOVING INLAND.
STRONG DIFFLUENT FLOW MOVING OVER THE AREA ALONG WITH ENERGY EJECTING
OUT AHEAD OF THE CLOSED UPPER LOW ASSOCIATED WITH THE TROUGH. THIS
WILL BRING AN INCREASING CHANCE OF THUNDERSTORMS TO THE REGION
BEGINNING WEDNESDAY. BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL
COME THURSDAY AFTERNOON AND THURSDAY NIGHT AS A STRONG LOW LEVEL
JET WILL SET UP...ADVECTING LOW LEVEL MOISTURE INTO THE AREA.
CAPES THURSDAY AFTERNOON WILL BE APPROACHING 2000 J/KG WITH LIS
NEAR A -6. STRONG SHEAR ALSO DEVELOPING OVER THE AREA AND THERE
WILL BE A POTENTIAL FOR SEVERE THUNDERSTORMS LATE THURSDAY
AFTERNOON AND OVERNIGHT. HAVE GONE WITH LIKELY POPS OVER THE
WESTERN ZONES AND INCREASED POPS TO HIGH SCATTERED ACROSS THE
CENTRAL AND EASTERN ZONES.

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

VERY BROAD AND STRONG UPPER LEVEL TROUGH FOR THIS TIME OF YEAR
WILL MOVE ACROSS IDAHO AND WESTERN MONTANA FRIDAY AND FRIDAY
NIGHT. AHEAD OF THE TROUGH...GOOD LIFT AND DYNAMICS WILL EJECT
OUT AHEAD OF THE TROUGH BRINGING A GOOD CHANCE OF PRECIPITATION
TO THE REGION. CONTINUED TO NUDGE UP POPS FOR THESE PERIODS.
SEVERE WEATHER WILL CONTINUE TO BE A GOOD CHANCE FOR THESE
PERIODS AS WELL. WILL NOT MENTION ANYTHING IN THE FORECAST FOR
THESE PERIODS AT THIS TIME BUT WILL CONTINUE MENTION IN HWO AND
WEATHER STORY. TROUGH MOVES OVER THE FORECAST AREA ON SATURDAY
AND SATURDAY NIGHT. PRECIP CHANCES WILL BE THE BEST SATURDAY
MORNING AND LESS DURING THE AFTERNOON. TROUGH QUICKLY SHIFTS EAST
OF THE AREA ON SUNDAY AS A RIDGE OF HIGH PRESSURE MOVES IN FROM
THE WEST. THIS WILL BRING DRIER CONDITIONS FOR SUNDAY AND INTO
NEXT WEEK.

TEMPERATURES WILL BE A LITTLE BIT COOLER ON FRIDAY AND SATURDAY
WITH THE TROUGH PASSAGE. TEMPS WILL THEN REBOUND ON SUNDAY AND
BEYOND AS THE RIDGE BUILDS IN. TEMPS WILL NOT HAVE ANY PROBLEM
RETURNING TO THE 90S IF THE CURRENT PATTERN CONTINUES BY EARLY
NEXT WEEK. SOLUM

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE
SOUTHWEST MOUNTAINS AND AREAS SOUTH OF BILLINGS THROUGH THE
AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ELSEWHERE. LOCALIZED AREAS OF MVFR CONDITIONS CAN BE EXPECTED
WITH ANY OF THE SHOWERS AND THUNDERSTORMS. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 058/082 058/088 060/083 058/081 058/084 059/088 061/091
    22/T    24/T    55/T    64/T    21/B    11/B    11/B
LVM 050/082 050/086 052/079 050/076 049/081 049/088 050/088
    33/T    46/T    66/T    64/T    22/T    21/B    11/B
HDN 057/086 057/094 060/089 059/087 057/089 059/095 058/099
    22/T    23/T    55/T    64/T    21/B    11/U    11/U
MLS 057/082 060/086 063/087 061/083 060/084 059/090 060/093
    22/T    23/T    55/T    64/T    21/B    11/U    11/U
4BQ 057/084 058/089 062/088 062/085 059/086 060/091 061/094
    22/T    23/T    45/T    54/T    21/B    11/U    11/U
BHK 053/080 056/080 060/083 061/087 059/086 060/086 061/093
    22/T    23/T    65/T    64/T    21/B    11/U    11/U
SHR 055/083 056/088 058/087 054/083 053/084 053/089 054/092
    32/T    22/T    34/T    54/T    21/B    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 4, 3:13 AM MST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
413 AM MDT TUE AUG 4 2009

MTZ028>042-056>058-063>068-WYZ098-099-051015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
413 AM MDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE IN THE WORK WEEK
ACROSS PORTIONS OF SOUTH CENTRAL MONTANA AND NORTH CENTRAL
WYOMING...AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES
THE REGION. HEAVY RAIN...HAIL...FREQUENT LIGHTNING AND DAMAGING
WINDS MAY BE POSSIBLE WITH THESE STORMS. THUNDERSTORMS WILL BE
POSSIBLE DURING OVERNIGHT PERIODS DUE TO THE STRENGTH OF THE
SYSTEM. PEOPLE WITH OUTDOOR ACTIVITIES AND INTERESTS SHOULD KEEP
UP TO DATE ON THE LATEST FORECASTS FOR THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 4, 12:18 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
118 PM MDT TUE AUG 4 2009

MTZ039-056-041945-
EASTERN CARBON MT-RED LODGE FOOTHILLS MT-
118 PM MDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 145
PM MDT...

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED LODGE...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BELFRY AROUND 140 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4513 10925 4514 10926 4526 10923 4529 10878
      4506 10879
TIME...MOT...LOC 1918Z 271DEG 20KT 4518 10918
Special weather statement, Aug 4, 1:22 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
222 PM MDT TUE AUG 4 2009

MTZ038-039-WYZ098-099-042045-
EASTERN CARBON MT-NORTHEAST BIG HORN MOUNTAINS WY-SHERIDAN FOOTHILLS
WY-SOUTHERN BIG HORN MT-
222 PM MDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN...SOUTHERN
BIG HORN AND SOUTHEASTERN CARBON COUNTIES UNTIL 245 PM MDT...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF COWLEY...OR 17 MILES NORTH
OF LOVELL...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
  RURAL SOUTHWESTERN BIG HORN COUNTY INCLUDING THE BIG HORN
  RECREATION AREA...
  RURAL EASTERN CARBON COUNTY...
  RURAL NORTHWESTERN SHERIDAN COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4487 10787 4492 10787 4494 10789 4499 10790
      4499 10845 4526 10831 4525 10743 4480 10728
TIME...MOT...LOC 2021Z 273DEG 28KT 4508 10828
Special weather statement, Aug 4, 2:07 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
307 PM MDT TUE AUG 4 2009

MTZ038-WYZ098-099-042130-
NORTHEAST BIG HORN MOUNTAINS WY-SHERIDAN FOOTHILLS WY-SOUTHERN BIG
HORN MT-
307 PM MDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN AND
SOUTHERN BIG HORN COUNTIES UNTIL 330 PM MDT...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF DAYTON...MOVING SOUTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
ABERDEEN AROUND 325 PM MDT.
PARKMAN AROUND 330 PM MDT.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 1 AND
10...AND INTERSTATE 90 IN MONTANA BETWEEN MILE MARKERS 550
AND 554.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4503 10706 4472 10727 4495 10786 4511 10776
TIME...MOT...LOC 2106Z 287DEG 27KT 4499 10762

The radar

The Billings radar (KBLX), 133 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
August 4, 2:17 PM MST
Where
Big Horn County, 4 mi ENE of Aberdeen
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
45.050, -107.350

Hail, Yellowstone

When
August 4, 5:50 PM MST
Where
Yellowstone County, 7.22 mi W of Rimrock
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.830, -108.830

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181716, 181717.